Wisconsin, 2014

Flooding and Hail in Wisconsin, May 19 to 20, 2014

May 19 to 20, 2014 · NWS ARX · 11 events in 6 counties and zones

Thunderstorms that developed ahead of an advancing cold front produced large hail across parts of western Wisconsin during the afternoon of May 19th. The largest hail reported was quarter sized near Patch Grove (Grant County) and Osseo (Trempealeau County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms that developed ahead of an advancing cold front produced large hail across parts of western Wisconsin during the afternoon of May 19th. The largest hail reported was quarter sized near Patch Grove (Grant County) and Osseo (Trempealeau County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 19, 5:47 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, May 19, 5:47 AM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
647 AM CDT MON MAY 19 2014

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 331 AM CDT MON MAY 19 2014

MAIN FORECAST CONCERN IS WITH THE RAIN CHANCES THROUGH TUESDAY.

LOCAL RADAR SHOWING A FEW RETURNS OVER NORTHEAST IOWA EARLY THIS
MORNING THAT ARE MOVING EAST IN THE INITIAL BAND OF WARM AIR
ADVECTION AHEAD OF THE STORM SYSTEM OVER THE WESTERN DAKOTAS. THE
19.05Z HRRR SHOWS THESE SHOWERS TO CONTINUE MOVING EAST AND SLOWLY
DISSIPATING AS THEY MOVE OUT OF THE WARM AIR ADVECTION ZONE AND
INTO DRIER AIR AND THAT BY 12Z...WHAT REMAINS OF THEM SHOULD BE
OUT OF THE FORECAST AREA. THIS ALLOWS THE ATTENTION AND RAIN
CHANCES TO BE TIED TO THE SYSTEM COMING IN FROM THE WEST. THE
UPPER LEVEL RIDGE AXIS CURRENTLY OVER THE REGION WILL SLIDE TO THE
EAST TODAY ALLOWING A SOUTHWEST FLOW ALOFT TO DEVELOP. SEVERAL
SHORT WAVE TROUGHS ARE EMBEDDED IN THIS FLOW...BUT SOME
UNCERTAINTY ON HOW STRONG THESE WAVES WILL BE. GOOD CONSENSUS
AMONG THE MODELS THAT THE MAIN SHORT WAVE TROUGH IS CURRENTLY
MOVING ACROSS EASTERN MONTANA AND SHOULD TRACK ACROSS NORTHERN
MINNESOTA AND SOUTHERN CANADA TODAY. THE DIFFERENCES BETWEEN THE
MODELS COME WITH THE WEAKER SHORT WAVE TROUGH CURRENTLY FIRING
SOME CONVECTION OVER SOUTHERN SOUTH DAKOTA AND NEBRASKA. THE
19.00Z NAM AND GFS INTENSIFY THIS WAVE AS IT COMES EAST...ALMOST
APPEARING AS BOTH MODELS ARE SUFFERING SOME CONVECTIVE FEEDBACK
WITH IT. THE 19.00Z ECMWF AND GEM DO NOT SHOW THIS INTENSIFICATION
AND KEEP THE WAVE PRETTY WEAK AS IT SLIDES ACROSS THE AREA. THIS
WILL HAVE A BIG IMPACT ON HOW MUCH ACTIVITY CAN FORM ACROSS THE
AREA. WITH THE MORE NORTHERN WAVE BEING THE DOMINANT SYSTEM...ALL
THE MODELS SHOW THE LOW LEVEL MOISTURE TRANSPORT IS FOCUS AHEAD OF
THIS WAVE TAKING IT THROUGH THE AREA. HOWEVER...THERE IS A PERIOD
DURING THE MORNING INTO THE AFTERNOON WHERE THE AREA WILL BE ON
THE EASTERN AND CONVERGENT SIDE OF THIS MOISTURE TRANSPORT. THIS
MOISTURE TRANSPORT COMBINED WITH 2 TO 3 UBAR/S OF UP GLIDE ON THE
300K ISENTROPIC SURFACE AND THE LIFT FROM THE WAVE SHOULD BE
ENOUGH TO GENERATE SHOWERS. THE LIFT MAY BE A LITTLE BETTER ACROSS
THE NORTH CLOSER TO THE STRONGER SHORT WAVE TROUGH SO WILL
CONTINUE TO SHOW THE HIGHEST RAIN CHANCES ACROSS THE NORTH WITH 80
PERCENT TAPERING DOWN TO THE 30 TO 40 PERCENT RANGE ACROSS THE
SOUTH. NOT A WHOLE OF INSTABILITY IS EXPECTED TO BE IN PLACE TODAY
WITH THE NAM SHOWING AT MOST AROUND 500 J/KG OF MU CAPE ACROSS THE
FAR WEST DURING THE LATE AFTERNOON.

ANOTHER SHORT WAVE TROUGH IS EXPECTED TO COME ACROSS THE UPPER
MIDWEST THIS EVENING WITH THE SOUTHWEST FLOW ALOFT STILL IN PLACE.
THE MOISTURE TRANSPORT IS EXPECTED TO REMAIN THROUGH THE AREA INTO
THE NORTHERN SHORT WAVE TROUGH AS IT MOVES ACROSS SOUTHERN
ONTARIO. HOWEVER...ANOTHER ROUND OF ISENTROPIC UP GLIDE SHOULD
DEVELOP ACROSS THE AREA WITH THE NAM SHOWING THIS TO BE ON THE
ORDER OF 2 TO 4 UBAR/S ON THE 300K ISENTROPIC SURFACE. THIS UP
GLIDE WITH THE SHORT WAVE TROUGH SHOULD BE ENOUGH TO KEEP THE
SHOWERS GOING INTO THE EVENING BEFORE EVERYTHING SHIFTS OFF TO THE
EAST DURING THE OVERNIGHT HOURS. PLAN TO CONTINUE WITH THE 80
PERCENT CHANCES ACROSS THE NORTH TAPERING OFF TO 30 TO 40 PERCENT
ACROSS THE SOUTH.

THE SURFACE BOUNDARY IS THEN EXPECTED TO COME THROUGH EARLY
TUESDAY MORNING AND THEN IT SHOULD STALL EITHER ACROSS THE FAR
SOUTHERN PARTS OF THE AREA DURING THE AFTERNOON OR JUST TO THE
SOUTH OF THE AREA. GOOD CAPE IS EXPECTED TO DEVELOP NEAR THIS
BOUNDARY WITH AROUND 1500 J/KG OF ML CAPE SHOWN BY THE NAM ALONG
WITH 40 TO 50 KNOTS OF 0-6 KM SHEAR. HOWEVER...THERE DOES NOT LOOK
TO BE A GOOD TRIGGER TO SPARK DEVELOPMENT. UPPER LEVEL HEIGHTS
SHOULD BE BUILDING OVER THE AREA AND ONLY THE NAM SHOWS A WEAK
SHORT WAVE TROUGH COMING ACROSS. WITH MOST THE MODELS TRYING TO
SHOW SOME ACTIVITY ALONG THE FRONT...WILL CONTINUE TO HONOR THIS
WITH SOME 20 TO 30 PERCENT CHANCES ACROSS THE SOUTH...BUT
CONFIDENCE IS NOT HIGH.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 331 AM CDT MON MAY 19 2014

ONCE THE UPPER LEVEL RIDGE BEGINS TO BUILD BACK OVER THE
REGION...THE MEDIUM RANGE MODELS INDICATE IT WILL REMAIN OVER THE
UPPER MIDWEST THROUGH THE PERIOD. SOME UNCERTAINTY TOWARD THE END
OF THE PERIOD ON HOW THE UPPER LEVEL PATTERN WILL EVOLVE THOUGH.
BOTH THE ECMWF AND GFS INDICATE A CUT OFF LOW WILL BE IN PLACE
OVER THE DESERT SOUTHWEST BUT DIFFER WITH THE NORTHERN STREAM
FLOW. THE ECMWF SUGGESTS A TROUGH WILL BE MOVING OFF THE CANADIAN
ROCKIES NORTH OF THE CUT OFF LOW INTO THE UPPER MIDWEST FOR SUNDAY
WHILE THE GFS HAS THIS TROUGH BACK ON THE CANADIAN WEST COAST.
THIS RESULTS IN THE ECMWF SHOWING A CHANCE FOR RAIN WITH THE GFS
BEING DRY. WITH SO MUCH UNCERTAINTY ON HOW THE PATTERN WILL
EVOLVE...WILL MAINTAIN A SMALL CHANCE OF RAIN FOR SATURDAY NIGHT
AND SUNDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY NIGHT)
ISSUED AT 647 AM CDT MON MAY 19 2014

MOISTURE AND LIFT WILL CONTINUE TO INCREASE ACROSS THE AREA TODAY
WITH BRUNT OF THIS MOVING ACROSS DURING THE LATE MORNING TO MID
AFTERNOON HOURS. HOWEVER INSTABILITY IS PROGGED TO REMAIN LIMITED
UNTIL VERY LATE IN THE DAY OR THIS EVENING. THUS WITH THE FIRST
EXPECTED ROUND OF RAIN ONLY CARRIED -SHRA IN THE TAFS WITH VFR CIGS/
VSBYS...THOUGH CANNOT RULE OUT SOME MVFR VSBYS IN ANY HEAVIER SHRA
OR ISOLATED TSRA. GRADIENT WILL TIGHTEN ACROSS THE AREA TODAY AS LOW
PRESSURE MOVES EAST ACROSS THE DAKOTAS...WITH SOUTH-SOUTHEAST WINDS
15-20KT G20-30KTS DURING THE LATE MORNING/AFTERNOON HOURS.

GRADIENT RELAXES THIS EVENING WITH THE APPROACH OF THE DAKOTAS LOW.
INSTABILITY INCREASES ACROSS THE AREA AS MORE MOISTURE IN THE SFC-
850MB LAYER ARRIVES. CIGS EXPECTED TO LOWER THIS EVENING BUT REMAIN
VFR. CONFIDENCE IN CONVECTION FROM MID TO LATE EVENING INTO THE
OVERNIGHT HOURS NOT AS HIGH AS ONE WOULD LIKE. THUS ONLY CARRIED
VCTS/CB IN THE 04-09Z PERIOD AS THE LOW APPROACHES. WITH THE LIGHTER
GRADIENT AND THE LOW/BROAD SFC TROUGH OVER THE AREA LATE TONIGHT AND
RAINS AT SOME POINT TODAY OR OVERNIGHT TONIGHT...CIGS BY LATE
TONIGHT EXPECTED TO DROP INTO THE 2K-3K FT RANGE.

&&

.HYDROLOGY...
ISSUED AT 331 AM CDT MON MAY 19 2014

WATER LEVELS ON THE MISSISSIPPI ARE BEGINNING TO GO DOWN WITH SOME
LOCATIONS FALLING BELOW FLOOD STAGE FROM LA CROSSE AND NORTH.
MINOR FLOODING WILL CONTINUE UNTIL LATE IN THE WEEK FOR SITES
SOUTH OF LA CROSSE WHERE THE CREST IS JUST NOW ARRIVING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...04
LONG TERM....04
AVIATION.....HALBACH
HYDROLOGY....04
Hazardous weather outlook, May 19, 3:13 AM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
413 AM CDT MON MAY 19 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-201100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
413 AM CDT MON MAY 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO OCCUR TODAY AND TONIGHT.
AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED WITH ANY OF THESE
STORMS.

MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE NORTHEAST OF INTERSTATE 94 TUESDAY
MORNING AND ACROSS PORTIONS OF SOUTHWEST WISCONSIN INTO NORTHEAST
IOWA TUESDAY AFTERNOON. AT THIS TIME...SEVERE WEATHER IS NOT
EXPECTED TO OCCUR WITH ANY OF THESE STORMS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY NIGHT AND SUNDAY. IT
IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT WITH ANY OF
THESE THUNDERSTORMS.

MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER.

.SPOTTER INFORMATION STATEMENT...

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

04

The radar

The La Crosse radar (KARX), 84 km away, was scanning. The volume nearest the first event began at 14:58 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 heavy rain, 2 flood. Local standard time, as filed.

Heavy Rain, Trempealeau

When
May 19, 9:00 AM CST to 6:00 PM CST
Where
Trempealeau County, Osseo
Reported by
COOP Observer
Coordinates
44.580, -91.220

In Osseo, 2.6 inches of rain fell.

Heavy Rain, Clark

When
May 19, 10:00 AM CST to 6:30 PM CST
Where
Clark County, 0.85 mi SW of Neillsville
Reported by
COOP Observer
Coordinates
44.560, -90.610

Near Neillsville, 2.25 inches of rain fell.

Heavy Rain, Taylor

When
May 19, 11:00 AM CST to 7:14 PM CST
Where
Taylor County, 0.49 mi W of Gilman
Reported by
Trained Spotter
Coordinates
45.170, -90.810

In Gilman, 2.1 inches of rain fell.

Hail, Crawford

When
May 19, 3:12 PM CST
Where
Crawford County, 0.33 mi N of Bridgeport
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.005, -91.051

Hail, Grant

When
May 19, 3:14 PM CST
Where
Grant County, 0.69 mi N of Patch Grove
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.940, -90.970

Quarter sized hail was reported in Patch Grove.

Hail, Grant

When
May 19, 3:25 PM CST to 3:29 PM CST
Where
Grant County, 3.12 mi SSW of Preston
Measured
0.75 in hail
Reported by
Public
Coordinates
42.926, -90.564

Hail, Grant

When
May 19, 3:26 PM CST
Where
Grant County, 0.51 mi E of Dickeyville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.630, -90.590

Hail, Grant

When
May 19, 3:36 PM CST
Where
Grant County, 2.81 mi N of Preston
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.010, -90.560

Hail, Trempealeau

When
May 19, 3:47 PM CST
Where
Trempealeau County, 3.13 mi SSE of Osseo
Measured
1 in hail
Reported by
Public
Coordinates
44.540, -91.190

Quarter sized hail was reported near Osseo.

Flood, Clark

When
May 19, 8:39 PM CST to 10:45 PM CST
Where
Clark County, 8.77 mi SSW of Eidsvold to 1.42 mi SW of Humbird
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.828, -90.919

Heavy rain across the southern part of Clark County produced a few short stretches where water went over some roads.

Flood, Jackson

When
May 20, 4:00 AM CST to 6:45 PM CST
Where
Jackson County, 2.32 mi E of Vaudreuil to 1.67 mi N of Pleasant View
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.306, -90.834

Runoff from locally heavy rain pushed the Black River out of its banks in Black River Falls. The river crested almost 3 feet over the flood stage at 49.86 feet.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516272, 516273, 516270, 516250, 516267, 516623, 516256, 516268, 516269, 516271, 516275.